Spondyloarthritis / Spondylitis Forums - Spondylitis Association of America
Spondylitis Association of America Home Page Learn About Spondyloarthritis / Ankylosing Spondylitis About Us - Our Work More Ways To Connect With Others / Support Groups And More Become a Member of SAA We Are A Nonprofit - Donate Today Shop for Products
Topic Options
#279260 - 10/11/17 10:11 PM Medication Treatment
Kris44 Offline
Registered Visitor

Registered: 03/23/16
Posts: 11
I was on Humira for about 5 months. I began feeling flu-ish after the shots and progressively developed some symptoms that I never had before. My feet would be freezing and I couldn't get them warm. Then I got left wrist swelling and numbness and tingling down from my wrist and into my fingers. Also, the muscles in my calves were hurting, but the right one more so, actually causing me to limp. I stopped the med and in about a month to six weeks the symptoms disappeared. I finally got into my rheumy and told him the above. He said he wasn't sure if it was a reaction to the drug or just my back causing it. He chose to try me on cimzia, which I haven't started yet (waiting for insurance approval, etc.). So I read that if someone has new neurological symptoms, new swelling, or new muscle pain, it should be reported to doc, as this could be a serious side effect of TNF drugs. Cimzia is also a TNF drug. So, I'm confused. I'm afraid if I start the Cimzia, I could develop potential serious side effects. Has anyone else run into anything similar? I'm concerned that my doc wasn't "sold" on my symptoms being side effects. I felt kinda dismissed by him or not given much consideration. Anyway, thanks for any input.
_________________________
Female 45, ANA positive, HLA-B27 neg, MRI + sacro/iliac disease, DDD, psoriatic arthritis, coagulation defects, diskectomy
Symptoms since 15 y.o.
DX: 2 years ago AS
Past Meds: Sulfasalazine, Humira, Enbrel, Naproxyn, Cymbalta
Current Meds: Starting Methotrexate and Cimzia and continuing Prozac, Ibuprofen, Vit D, Folic Acid, Cyclobenzaprine, Mobic

Top
#279261 - 10/12/17 08:25 AM Re: Medication Treatment [Re: Kris44]
WhiteCell Offline
Registered Visitor

Registered: 05/31/10
Posts: 1319
Loc: Whidbey Island WA
It's somewhat stunning to me that the Rheum received your new symptoms in such a cavalier way. While it is possible that your symptoms were related to AS it is also as likely that the medication was the culprit. Its not clear what you should do next. I would ask for a 2nd opinion for sure and if you can tolerate it, wait until you and your doctors can assess the risks better than they are now.
_________________________
Since 18 years old - began as Reiter's Syndrome. Diagnosed with Ank Spon 2001. Remicade since 2002 - 5mg/kg every 7 weeks. 8 hour Tylenol and hot tubs for pain.

Severe Right Eye Glaucoma-
Trabeculectomy/lens replacement 2006.
DSEK Cornea Transplant October, 2009.
Ahmed Shunt June, 2016.
DSEK Cornea Transplant, November, 2016.

Supra Ventricular Tachycardia. 2004.
Cured by RF ablation 2006.
Cardizem 240 CD.

ICU RN Seattle, WA

~Grasp The Challenge and Succeed~

Top
#279262 - 10/12/17 08:28 AM Re: Medication Treatment [Re: Kris44]
Kris44 Offline
Registered Visitor

Registered: 03/23/16
Posts: 11
Thank you for your reply. This disease is so hard. I don't want to be a hypochondriac or think every little thing is an evil side effect, but we have a very serious disease with treatments/meds that are very potent. I just wanted to make sure I wasn't overreacting. Again, thanks for your input and I hope you have a good day!
_________________________
Female 45, ANA positive, HLA-B27 neg, MRI + sacro/iliac disease, DDD, psoriatic arthritis, coagulation defects, diskectomy
Symptoms since 15 y.o.
DX: 2 years ago AS
Past Meds: Sulfasalazine, Humira, Enbrel, Naproxyn, Cymbalta
Current Meds: Starting Methotrexate and Cimzia and continuing Prozac, Ibuprofen, Vit D, Folic Acid, Cyclobenzaprine, Mobic

Top
#279264 - 10/12/17 08:50 AM Re: Medication Treatment [Re: Kris44]
Winston Offline
Registered Visitor

Registered: 06/30/16
Posts: 231
You are not over-reacting. An opinion from another rheumatologist is a good idea. Seeing a neurologist, if you haven't already, is also a good idea just to make sure there isn't some independent neurological explanation for your symptoms. It's true that the tnf drug could have caused the symptoms (although that's fairly rare), but it's also true that the timing could be a coincidence. I developed some mild neurological symptoms over the summer, and my rheumy sent me to a neurologist for an exam and brain scan immediately because of the rare but real possibility that my biologic could be causing the symptoms. Turns out my vitamin B12 level was low. B12 shots have fixed me.


Edited by Winston (10/12/17 08:53 AM)

Top
#279265 - 10/12/17 12:58 PM Re: Medication Treatment [Re: Kris44]
Banana Offline
Registered Visitor

Registered: 07/23/06
Posts: 6501
Loc: New York
I am not saying it is not from the medication BUT it doesn't seem like a neological issue.

When I had it from Remicade, it was like a knife slicing my face. The nerve issue follows a nerve, not muscles etc. I switched to another anti TNF and had no problems because the nerve issue left in about a month/6 weeks later and never came back. That was 8/10 years ago and I have continued on several of the meds since the nerve issue with not problems.

Many of the meds are not as similar as you might think.

Anna
_________________________
Actema IV once a month (with pre loading for allergic reaction), Cymbalta x1 daily, Arava 20mg daily. Diagnosed with AS in 2004, suffered undiagnosed since 1982.

Top


Moderator:  ElinAslanyan